By – Gregory De Glorgis
My story began in September 1993 at age 29.I am a general contractor, working six to seven stressful days a week. I began waking around 5 a.m. with dizziness episodes that would incapacitate me.I would have to sit in bed and not move for most of the day. (I did not have time for this.) The episodes came several times a week, and even between episodes I didn’t feel right.
I sought out several doctors. After an MRI, CT scans, blood tests, and a host of other tests, my ear-nose-throat (ENT) doctor diagnosed me with chronic sinusitis.Taking antibiotics, steroid nasal sprays, anti-dizzy drugs, and antihista mines, I would feel a little better, and then more episodes would follow.This went ·on for about a year,one dizzy day after another.
I went to a neurologist and, thinking maybe my neck/spine had something to do with it, an orthopedic surgeon. I visited an audiologist. He did a host of tests, diagnosed me with BPPV, and said that I basically had to live with it.
Not satisfied with the audiologist’s answer, I went back to the ENT, who said he could probably cure me with deviated septum surgery (very nasty, yuck). The surgery was to no avail, and the dizziness came right back.
Off to another neurologist I went, and he confirmed the BPPV diagnosis.
Another year passed, and my ENT suggested revision surgery for the deviated sep tum. What? This time I sought a second opinion from a doctor who, after reviewing my records, said he saw no need for the original surgery let alone a revision.This infuriated and depressed me.
I went home, and that evening by the Grace of God saw a news program about aspartame, the sugar substitute designed for diabetics.The program said that some people suffer adverse reactions to aspartame.These reactions included dizziness, stomach pain, diarrhea, and headache. This was all I needed to hear. I practically lived on aspartame, using two packets in each of four to five cups of coffee a day and drinking diet soda. I stopped using it, and my dizziness subsided almost immediately as did the diarrhea I had thought was unrelated.
I did some research on aspartame. I found a book,Aspartame, Is It Safe?, by H. J. Roberts, M.D., 315 pages worth of interesting information, and several articles.
One dizzy-free year went by until one afternoon, boom, I became dizzy and depressed . I took a careful look at the days that had just passed and traced my problems to a pack of sugarless chewing gum (with aspartame). I now read every label. My life has changed; no more dizziness.
I hope all who read this will think twice about using a chemical that was designed as an alternative for diabetics who can’t have real sugar. I sometimes wonder what my life would be if I had never seen the news that night.